Wisconsin, 2025

Flash Flooding and Hail in Wisconsin, June 29, 2025

June 29, 2025 · NWS GRB · 10 events in 5 counties and zones

Thunderstorms developed ahead of an approaching cold front during the afternoon hours on Sunday (6/29) across central and east-central Wisconsin. The strongest storms produced damaging winds, hail up to half dollar size, and flash flooding as 2 to 3 inches of rain fell across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed ahead of an approaching cold front during the afternoon hours on Sunday (6/29) across central and east-central Wisconsin. The strongest storms produced damaging winds, hail up to half dollar size, and flash flooding as 2 to 3 inches of rain fell across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 29, 5:06 AM CST, 6 hours 54 minutes earlier. Its key messages:

  • Sub-severe wind gusts (40-50mph) are possible for a few hours early this morning as a line of storms moves across northern WI.
  • Scattered thunderstorms will likely re-develop this afternoon. These storms may pose a severe wind and hail threat through the evening.
  • Thunderstorms could bring locally heavy rainfall to the area this afternoon , with rainfall rates of 1 to 2 inches per hour resulting in localized flooding especially in urban areas.
  • Temperatures and humidity will trend back above average today, with near to above average temps continuing into next week.
Area forecast discussion, Jun 29, 5:06 AM CST, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
606 AM CDT Sun Jun 29 2025

Updated aviation portion for 12Z TAF issuance

.KEY MESSAGES...

- Sub-severe wind gusts (40-50mph) are possible for a few hours early
  this morning as a line of storms moves across northern WI.

- Scattered thunderstorms will likely re-develop this afternoon.
  These storms may pose a severe wind and hail threat through the
  evening.

- Thunderstorms could bring locally heavy rainfall to the area
  this afternoon , with rainfall rates of 1 to 2 inches per hour
  resulting in localized flooding especially in urban areas.

- Temperatures and humidity will trend back above average today,
  with near to above average temps continuing into next week.

&&

.DISCUSSION...
Issued at 232 AM CDT Sun Jun 29 2025

Mesoanalysis...

A persistent MCV producing sub-severe wind gusts (40-50mph) is
moving east across northern WI this morning. With a well established
cold pool, favorable low-level shear orientation, and 1000-2000 J/kg
MLCAPE this MCV should maintain its strength for a few more hours
despite RAP analysis showing 200-300 MLCIN. Additionally a few pop-up
cells have developed ahead of the MCV along a north/south oriented
warm front that is draped across central WI. Will need to monitor
any cell mergers for any possible QLCS type spin-ups. Convective
active with this MCV should start to wane as it moves into northeast
WI around daybreak where dew points are only in the low 60s.

Afternoon/Evening Severe Weather Threat...

The slower start to last nights convection over Minnesota has
complicated this afternoon and evenings severe threat to some
degree. Current thinking is that convective initiation will be
focused along a remnant cold pool from this mornings convection as
well as any differential heating boundaries that result from this
mornings cloud cover. The cold pool is currently sagging southeast
ward across northwest Wisconsin and eastern Minnesota and is progged
to be draped from northeast to southwest WI by this afternoon. The
primary driver of any thunderstorms this afternoon will be robust
instability (SBCAPE 2000-3000 J/kg). This should result in rapidly
developing updrafts capable of producing large hail and up to 60 mph
wind gusts. However, with a relative lack of deep layer shear and
disorganized hodographs updrafts should quickly cut off from the
surface by their associated down draft. CAMs do show signs that
clusters of cells may also grow upscale into a line segment which
may also increase the severe wind threat ahead of any bowing
segments. The severe threat should begin to wane this evening as
instability decreases. Given the complexity of the environment today
confidence remains relative low with the finer details of this
event.

In addition to severe weather threat there is a marginal risk for
minor flooding today primarily if any back building or training
storms develop over any urban areas. PWATS around 1.6" are near the
90th percentile for this time of year and warm cloud depths are over
13kft. This may result in periods of 1-2" hour rainfall rates.

Monday's Thunderstorm Potential...

Broad ascent related to an upper level trough and jet streak moving
over the state Monday may set the stage for another round of
scattered thunderstorms. Thermodynamics are forecast to be favorable
for a few marginally severe storms as SBCAPE build to 750-1000 J/kg
and low-level lapse rates steepen to 7-7.5 C/km ahead of an
approaching cold front. 40-45kts of 0-6km shear will also be in
place which may allow for some storms to become organized. Result is
shallow inverted-v soundings and straight elongated hodographs which
support strong wind gusts and up to 1" hail with an storms that do
develop along or just ahead of the front late Monday morning through
the afternoon. A few CAMs also indicate a few post-frontal storms
may develop. With the cooler mid-level air behind the front these
storms may also be capable of producing hail.

Rest of the Week...

Global ensembles show prevailing northwesterly upper level flow
through the middle of the week as a ridge builds over the Canadian
Prairie. This pattern should bring generally quiet weather to the
region, however, any ridge riding short-waves that happen to
coincide with peak diurnal heating could kick of a round of isolated
to scattered showers or storms. The resolvability of these features
is very low at the moment so kept NBM PoPs and thunder probs.
Otherwise temperatures should remain relatively steady through the
end of the week with highs in the middle 70s to 80s each day.

&&

.AVIATION...for 12Z TAF Issuance
Issued at 606 AM CDT Sun Jun 29 2025

Scattered showers and storms continue to work east across the region
this morning with the bulk of the lightning currently over far
northeast WI and along the lakeshore. As the storms exit the region
VFR conditions will prevail into the early afternoon. Another round
of strong to potential severe storms is forecast to develop this
afternoon (20-22Z) and continues through the evening. Period drops to
MVFR conditions are expected as storms move any terminal. Strong
winds gusts and large hail will also be possible with any storms.
Have framed out a best guess window for storms at each TAF site with
a TEMPO group. Behind the storms light rain may linger into the
night, but should not have much of an impact. There is a low-end
chance ~ 20% for patchy fog to develop overnight, mainly across
northern WI where skies may clear out for a time. Beyond the TAF
period another round of thunderstorms will be possible late Monday
morning into the afternoon with strong wind gusts and large hail the
main concerns.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....GK
AVIATION.......GK
Hazardous weather outlook, Jun 29, 9:54 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1054 AM CDT Sun Jun 29 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301600-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1054 AM CDT Sun Jun 29 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to redevelop after 2 pm and continue
into the evening.

Some of the storms may become severe with damaging winds and
large hail up to one inch in diameter. Torrential rainfall
is also possible, with localized flooding possible. The
greatest risk of heavy rainfall will be across northeast and
east-central Wisconsin, including the Fox Valley.

High temperatures near 90 combined with high humidity will
result in heat indices reaching the middle to upper 90s across
portions of central into northeast Wisconsin.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are chances of thunderstorms Monday and then again Wednesday
and Wednesday night. It is too early to determine if any of the
storms would become severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any wind damage, hail or flooding
to the National Weather Service in Green Bay.

LMZ521-522-541>543-301600-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1054 AM CDT Sun Jun 29 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will become likely by late afternoon and continue
through this evening. Some of the storms could pose a serious
hazard with strong wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible Monday and then again Wednesday
and Wednesday night that may pose a hazard to mariners.

Eckberg

In the hours before

Local storm report, Jun 29, 9:01 AM CST, 2 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1001 AM CDT Sun Jun 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     Rain             Sturgeon Bay            44.83N 87.38W
06/29/2025  M1.32 Inch       Door               WI   CO-OP Observer

            1.32" of rain fell within a 35-minute period
            early this morning.

&&

The radar

The La Crosse radar (KARX), 128 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Wood

When
June 29, 12:00 PM CST to 12:01 PM CST
Where
Wood County, 1.7 mi NE of Wisconsin Rapids
Measured
1 in hail
Reported by
Social Media
Coordinates
44.400, -89.800

Quarter size hail fell near Wisconsin Rapids.

Hail, Wood

When
June 29, 12:09 PM CST to 12:10 PM CST
Where
Wood County, 1.47 mi SSE of Biron
Measured
1.25 in hail
Reported by
Public
Coordinates
44.410, -89.770

Half dollar size hail fell near Biron.

Hail, Portage

When
June 29, 12:27 PM CST to 12:28 PM CST
Where
Portage County, 5.61 mi N of Kellner
Measured
1.25 in hail
Reported by
Public
Coordinates
44.430, -89.700

Half dollar size hail fell near Biron. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Waupaca

When
June 29, 12:34 PM CST to 12:35 PM CST
Where
Waupaca County, 1.2 mi SW of Scandinavia
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.460, -89.150

Thunderstorm winds downed several trees in Scandinavia. The time of this report is an estimate based on radar data.

Hail, Waupaca

When
June 29, 12:42 PM CST to 12:43 PM CST
Where
Waupaca County, 4.43 mi E of Northland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.600, -89.110

Quarter size hail fell near Iola.

Hail, Waupaca

When
June 29, 1:44 PM CST to 1:45 PM CST
Where
Waupaca County, 1.2 mi NW of Manawa
Measured
0.88 in hail
Reported by
Public
Coordinates
44.480, -88.940

Nickel size hail fell near Manawa. The time of this report is an estimate based on radar data.

Hail, Shawano

When
June 29, 1:52 PM CST to 1:53 PM CST
Where
Shawano County, 2.54 mi NE of Navarino
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.650, -88.450

Nickel size hail fell near Navarino. The time of this report is an estimate based on radar data.

Flash Flood, Waupaca

When
June 29, 2:00 PM CST to 4:00 PM CST
Where
Waupaca County, 2.29 mi SSW of Clintonville to 2.09 mi SSW of Clintonville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
44.590, -88.770

Rainfall amounts of 2 to 3 inches in a short time caused US Highway 45 to close at the intersection of County Road O south of Clintonville due to flash flooding. The time of this report is an estimate based on radar data.

Flash Flood, Shawano

When
June 29, 2:00 PM CST to 4:00 PM CST
Where
Shawano County, 2.02 mi NW of Frazer to 1.84 mi SSW of Zachow
Cause
Heavy Rain
Reported by
Social Media
Coordinates
44.690, -88.360

Rainfall amounts of 2 to 3 inches in a short time caused caused a section of County Road F southeast of Bonduel to close due to flash flooding on the roadway. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Brown

When
June 29, 2:20 PM CST to 2:21 PM CST
Where
Brown County, 1.63 mi ESE of Green Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.510, -87.990

Thunderstorm winds downed power lines in Green Bay. The time of this report is an estimate based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259008, 1259009, 1259010, 1259014, 1259011, 1259012, 1259013, 1259016, 1259017, 1259015.